EMA warns of possible link between AstraZeneca vaccine and Guillain-Barré syndrome

The European Medicines Agency (EMA) has warned healthcare providers and patients about a possible link between the AstraZeneca vaccine and Guillain-Barré syndrome (GBS). The regulator has explained that for the moment “neither confirms nor discards” that relationship, but has warned of the signs and symptoms that can occur for a diagnosis and early treatment.

Therefore, the safety committee (PRAC) of the EMA has recommended making a change to the AstraZeneca vaccine information to include a warning and raise awareness among health professionals and people who are going to receive this dose about the cases reported by some patients after being injected with the serum from the Anglo-Swedish pharmaceutical company.

GBS symptoms

Guillain-Barré syndrome is a rare immune system disorder that causes inflammation of the nerves and can lead to pain, numbness, muscle weakness, and even difficulty walking. Therefore, the EMA will add a GBS warning to the AstraZeneca vaccine characteristics summary so that healthcare professionals and patients are “alert to the signs and symptoms of GBS, allowing early diagnosis, care and treatment” .

So, EMA’s expert committee advises those vaccinated with AstraZeneca to seek “immediate” medical attention if they develop the symptoms described and note “weakness and paralysis in the extremities that may progress to the chest and face.”

The benefits of the vaccine outweigh the risks

Despite this possible link between the AstraZeneca vaccine and Guillain-Barré syndrome, the EMA continues to insist that “the benefit-risk balance of the vaccine remains unchanged”, its administration being positive, although it asks to be vigilant in the event of an eventual appearance of this syndrome.

See also  2nd chance from the end of June for Walloons who explicitly refused the vaccine

Leave a Comment